Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 161, NWS Denver/Boulder, CO

July 3, 2005Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 3, 2005, 6:32 PM MDT for Sedgwick County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2005, 6:32 PM MDT (00:32 UTC)
Expired
Jul 3, 2005, 7:07 PM MDT
In force
35 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Sedgwick County, CO

The radar

The North Platte radar (KLNX), 174 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2161 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.9
Supercell composite
10.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 040032
SVRBOU
COC115-040115-
/O.NEW.KBOU.SV.W.0161.050704T0032Z-050704T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
632 PM MDT SUN JUL 3 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SEDGWICK COUNTY IN NORTHEAST COLORADO

* UNTIL 715 PM MDT

* AT 628 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  NORTHEASTERN SEDGWICK COUNTY...OR ABOUT 6 MILES SOUTHEAST OF
  JULESBURG...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
  WARNED COUNTY.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4099 10207 4098 10225 4082 10222 4081 10206

$$
2 follow-up statements
000 
WWUS55 KBOU 040047
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
647 PM MDT SUN JUL 3 2005

COC115-040115-
/O.CON.KBOU.SV.W.0161.000000T0000Z-050704T0115Z/
SEDGWICK CO-
647 PM MDT SUN JUL 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM MDT FOR
EASTERN SEDGWICK COUNTY...

AT 643 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER NORTHEASTERN SEDGWICK COUNTY...OR ABOUT 9 MILES
SOUTHEAST OF JULESBURG...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
WARNED COUNTY.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4098 10206 4098 10224 4076 10223 4075 10206

$$
000 
WWUS55 KBOU 040107
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
707 PM MDT SUN JUL 3 2005

COC115-040117-
/O.CAN.KBOU.SV.W.0161.000000T0000Z-050704T0115Z/
SEDGWICK CO-
707 PM MDT SUN JUL 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SEDGWICK COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 4098 10206 4098 10224 4076 10223 4075 10206

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:06 PM MDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 3, 3:06 PM MDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
306 PM MDT SUN JUL 3 2005

.SHORT TERM...CURRENTLY...THREE MAIN AREAS OF CONVECTION GOING ON.
THE SOUTHEAST FORECAST AREA THE NORTH CENTRAL BORDER AREA...AND THE
WEST CENTRAL FORECAST AREA.  THE LARGEST HAIL SO FAR REPORTED...ONE
QUARTER INCH.  HIGHEST WINDS ABOUT 40 MPH.  THE BOUNDARIES ACROSS
THE PLAINS ARE NUMEROUS.  ON THE WATER VAPOR PICTURES SHOW A
DISTURBANCE MAINLY OVER WYOMING PUSHING EAST-SOUTHEASTWARD HELPING
DRIVE SOME OF THE ACTIVITY.  ALL THE PLAINS FINALLY SHOW NORTH TO
NORTHEAST FLOW.  I SUPPOSE ALL THE EARLY MORNING CONVECTION HADS
WAY WITH THE SYNOPTIC SCALE FEATURES.  THE 18Z DNR SOUNDING HAS LESS
PRECIPITABLE WATER AND MEAGER CAPE...HOWEVER THE MID LEVELS DID
COOL A BIT FROM THIS MORNINGS 12Z RUN.

FOR THIS EVENING...THE MODELS HAVE DECENT BOUNDARY LAYER UPSLOPE
OVER THE PLAINS WELL PAST MIDNIGHT TONIGHT.  DOWNWARD MOVING AIR IS
PROGGED ON THE QG VERTICAL VELOCITY GRIDS.  THE LAPSE RATES ARE
PRETTY STEEP BUT THE POTENTIAL INSTABILITY IS ONLY FAIR.  THE LOW
LEVEL MOISTURE IS MINIMAL...BUT THERE ARE ALL THOSE BOUNDARIES.
WILL USE THE RADAR AS THE MAIN TOOL...A FEW 30% POPS...MAINLY 20%S
AND LESS.

FOR MONDAY...THERE IS SOME WEAK UPWARD MOTION PROGGED TO THE AIR IN
THE SYNOPTIC SCALE.  THE POTENTIAL INSTABILITY IS GOOD...THE LAPSE
RATES STEEP....LITTLE OR NO MID LEVEL CAP.  THE CAPE IS PRETTY
HIGH...1000-2000 JOULES/KG OVER ALL THE PLAINS INTO THE FOOTHILLS.
BOUNDARY LAYER DEW POINTS ARE MAINLY IN THE 50S OVER THE PLAINS.
THERE IS DECENT UPSLOPE FLOW PROGGED IN THE BOUNDARY LAYER FROM MID
MORNING MONDAY WELL INTO THE EVENING.  THERE IS A DECENT THETA-E
AXIS OVER MOST OF THE FORECAST AREA. BOTH MODELS HAVE QPF OVER MOST
OF THE FORECAST AREA.  FOR THE PROGGS STAND-POINT MONDAYS
CONVECTION LOOKS BETTER THAN THIS EVENINGS.  WELL SEE.  FOR
TEMPERATURES...BOTH TONIGHT AND MONDAY ARE PROGGED TO BE COOLER THAN
THIS MORNINGS AND THIS AFTERNOONS READINGS.  AGAIN...WELL SEE.

.LONG TERM...NOT MUCH CHANGE ON TUESDAY AS LOW LEVEL MOISTURE WILL
REMAIN ON THE PLAINS. HARD TO TELL ABOUT ANY UPPER LEVEL FORCING OR
DETAILS OF SURFACE CONVERGENCE AT THIS POINT. FROM WEDNESDAY ON...THE
UPPER LEVEL RIDGE BUILDS OVER THE WEST. A FEW MODELS RUNS HAVE TRIED
TO BRING A WEAK PIECE OF THE TROUGH ONSHORE BY THE WEEKEND...BUT THE
MAJORITY OPINION IS TO KEEP A STRONG RIDGE OVER US. THIS WOULD MEAN
CONTINUED HOT WEATHER. NOTHING TO FLUSH OUT THE LOW LEVEL
MOISTURE...BUT PROBABLY CAPPED FOR THE MOST PART.

&&

.BOU...NONE.

&&

KOOPMEINERS/GIMMESTAD
Hazardous weather outlook, Jul 3, 11:03 AM MDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1103 AM MDT SUN JUL 03 2005

COZ030>051-041200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1103 AM MDT SUN JUL 03 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A WEAK LINE OF ISOLATED SHOWERS AND THUNDERSTORMS PUSHING
EASTWARD ACROSS THE NORTHEAST PLAINS OF COLORADO AT THIS TIME.  THIS
WILL AFFECT MORGAN...LOGAN...SEDGWICK...AND PHILLIPS COUNTIES
THROUGH 2 PM.  THESE STORMS MAY BECOME STRONG BY EARLY AFTERNOON.

UPSLOPE FLOW IS EXPECTED ACROSS ALL THE PLAINS BY MID AFTERNOON.
THERE IS ALSO SEVERAL BOUNDARIES STRETCHED ACROSS MOST AREAS OF
NORTHEAST COLORADO.  WITH AN INCREASE OF LOW LEVEL MOISTURE EXPECTED
AREAS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED BY LATE IN
THE DAY AND INTO THE EVENING.  OVER THE MOUNTAINS AND FOOTHILLS
...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER
2 PM.

A FEW OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND STRONG
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ON
INDEPENDENCE DAY.  FLOW NEAR THE SURFACE WILL TURN TO THE SOUTHEAST
IN THE AFTERNOON AND WITH WESTERLY FLOW ALOFT...SIGNIFICANT SHEAR IN
THE LOWER LEVELS OF THE ATMOSPHERE WILL BE AVAILABLE. SOME SEVERE
THUNDERSTORMS MAY DEVELOP...ESPECIALLY EAST OF DENVER.  THERE WILL
BE THE THREAT OF TORNADOES AS THE PROFILE OF THE WINDS IS CONDUCIVE
FOR SUPERCELL DEVELOPMENT.

A DRIER PATTERN IS EXPECTED FOR THE LAST HALF OF THE WEEK...BUT
THERE WILL STILL BE A SLIGHT CHANCE OF THUNDERSTORMS. THE THREAT OF
SEVERE WEATHER WILL BE LOWER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER THE EASTERN PLAINS AFTER 3
PM.

In the hours before

Special weather statement, Jul 3, 4:24 PM MDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
424 PM MDT SUN JUL 03 2005

COZ047-032254-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
424 PM MDT SUN JUL 03 2005

SEVERE THUNDERSTORM WATCH NUMBER 589 FOR
LINCOLN COUNTY IN COLORADO HAS BEEN CANCELLED.

THE STRONGER STORMS HAVE MOVED EAST OF LINCOLN COUNTY...AS THE
SEVERE THREAT HAS ENDED. THERE WILL STILL BE SCATTERED SHOWERS WITH
BRIEF RAIN AND GUSTY WINDS TO 40 MPH.
Local storm report, Jul 3, 5:01 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
501 PM MDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TORNADO          5 ESE WATKINS           39.72N 104.51W
07/03/2005                   ARAPAHOE           CO   TRAINED SPOTTER

            ON OPEN GROUND FOR 3 MINUTES. NO DAMAGE REPORTED.

&&

KFREDIN
Local storm report, Jul 3, 6:09 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
609 PM MDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     3 W BOULDER             40.03N 105.31W
07/03/2005  60 MPH           BOULDER            CO   MESONET

0550 PM     TSTM WND GST     7 WNW BERTHOUD          40.35N 105.21W
07/03/2005  73 MPH           LARIMER            CO   TRAINED SPOTTER

0539 PM     TSTM WND GST     2 N LONGMONT            40.20N 105.11W
07/03/2005  75 MPH           BOULDER            CO   TRAINED SPOTTER

0520 PM     TORNADO          11 ESE HOLYOKE          40.52N 102.11W
07/03/2005                   PHILLIPS           CO   LAW ENFORCEMENT

            BRIEF TOUCHDOWN IN OPEN FIELD WITH NO DAMAGE.

0403 PM     TORNADO          5 ESE WATKINS           39.72N 104.51W
07/03/2005                   ARAPAHOE           CO   TRAINED SPOTTER

            ON OPEN GROUND FOR 3 MINUTES. NO DAMAGE REPORTED.

&&

KFREDIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:56 AM MDTSevere Thunderstorm WarningBOUSedgwick64 min
Jul 4, 3:17 PM MDTSevere Thunderstorm WarningBOULincoln, Washington45 min
Jul 4, 3:25 PM MDTSevere Thunderstorm WarningBOULarimer, Weld65 min
Jul 4, 4:30 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington60 min
Jul 4, 4:55 PM MDTSevere Thunderstorm WarningBOULogan65 min
Jul 4, 5:29 PM MDTSevere Thunderstorm WarningBOUWashington61 min
Jul 4, 5:45 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.